| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Topamax Long-Term

Q. I've been on Topamax for some time now, but for the past few months, I have been experiencing the pins and needles effect. My doctor cut back my dosage and that seems to take care of it for the most part but at times, I still feel strange sensations in my face.

I know I could have my doctor put me on something else, but I've had bipolar disorder for the past 6 years and this seems to have worked the best. I just want to know how serious the pins and needles are, what they are, and if I will have long-term complications by staying on this drug?

A. Topamax (Topiramate) is an anticonvulsant that has FDA-approved labeling for the treatment of certain types of epilepsy. It is also being used widely these days in the treatment of bipolar disorder. Most studies of topiramate suggest that it is generally safe and well-tolerated. However, side effects may include fatigue, impaired concentration, dizziness, and paresthesias--the last term meaning tingling, numbness, pins and needles sensation, etc.

Paresthesias may occur in as many as 12-14% of patients taking topiramate. Other possible side effects with topiramate include weight loss (often a benefit for some patients) and, in a small percentage of patients, kidney stones. One study (Reife et al, Epilepsia. 2000;41 Suppl 1:S66-71) found that central nervous system effects (e.g., impaired concentration) were generally mild to moderate in severity, usually occurred early in treatment, often during dosage increases, and resolved with continued treatment.

Some evidence suggests that both the tendency to form kidney stones and to cause paresthesias are due to topiramate's effect on an enzyme called carbonic anhydrase (CA). CA is found in nerve tissue, and probably helps nerve cells talk to one another.

Theoretically, once the CA inhibitor is stopped, the negative effect on nerve cells should decrease or disappear. However, I have not seen long-term follow-up data on this question, as it pertains to the pins and needles sensation you describe. Nor can I tell you that you will, or will not, have any long-term complications from staying on topiramate. Every medication--even aspirin--involves some risk, and a careful risk-benefit discussion with your doctor is the best way to decide what to do about your medication.

Dosage reduction does appear to help with many Topamax-related side effects, and recently, a report appeared investigating the use of supplemental potassium for topiramate-related paresthesia (S.D. Silberstein, Headache. 2002 Jan;42(1):85). This is something you might also discuss with your doctor. Finally, keep in mind that pins and needles sensations can arise from many other causes (neurological, orthopedic, etc.) besides medication; for example, certain B-vitamin deficiencies can cause paresthesias. This, too, is all grist for the mill, in discussion with your doctor.

Good luck with your treatment.

Other Resources:

October 2003

Disclaimer Back to Ask the Expert